Alert archive / South Dakota / Tornado Warnings in 2004

Tornado Warning 14, NWS Sioux Falls, SD

May 21, 2004Clay County, Union County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at May 21, 2004, 9:47 PM CDT for Clay County, Union County, South Dakota. It was in force for 28 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2004, 9:47 PM CDT (02:47 UTC)
Expired
May 21, 2004, 10:15 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Clay County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 10:00 PM CDTHAIL 1Vermillion, SD
May 21, 10:00 PM CDTHAIL 1Vermillion, SD
May 21, 10:00 PM CDTHAIL 1Vermillion, SD
May 21, 10:03 PM CDTHAIL 19 Nw Elk Point, SD
May 21, 10:03 PM CDTHAIL 19 Nw Elk Point, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 7:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2589 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

013 
WFUS53 KFSD 220247
TORFSD
SDC027-127-220315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
946 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
  UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1015 PM CDT

* AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES NORTH OF
  VERMILLION...MOVING EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
RURAL CLAY COUNTY THROUGH 1000 PM CDT
RURAL UNION COUNTY THROUGH 1000 PM CDT

AT 942 AT FUNNEL CLOUD WAS REPORTED IN THE ST. HELENA NEBRASKA AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SATURDAY MORNING
FOR SOUTHEASTERN SOUTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 1000 PM CDT FRIDAY EVENING FOR NORTHWEST IOWA.

LAT...LON 4294 9702 4277 9704 4271 9669 4291 9665

$$

WB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 21, 3:00 PM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, May 21, 3:00 PM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT FRI MAY 21 2004

.DISCUSSION...

FIRST SHOT OF CONVECTION GOIGN OVER SERN CRNR OF AREA AND EWD. XCPCT
MORE ACTVTY TO DVLP A LTL LATR FRTHR WWD WITH ACTVTY SPRDG NEWD WITH
TIME THIS EVE. WILL KEEP A PRETTY GOOD SHOT OF SHWRS AND TSTMS WITH
MENTN OF SVR/HVY RAIN ESPLY SERN PART OF AREA. EXPCT ACTVTY TO KEEP
UP WELL INTO THE NGT THO SVR THREAT WILL GRDLY DCRS.

ACTVTY SHUD BE AT A MIN BY ERY SAT MRNG IN CONTRAST TO THIS MRNG. AS
SHRTWV APPCHS SHWRS AND TSTMS SHUD INCRS SAT AFTN...THAT IS ERYR
THAN TDA. SVR THREAT SAT SHUD BE MAINLY SERN CRNR OF AREA WITH NO
SVR THREAT UP N...IN CONTRAST TO TNGT WHERE THERE IS SOME THREAT
FROM HON YO BKX. ETA MAY BE TOO FAR S WITH FNT/SFC LO THO NGM AND
GFS MAY BE A LTL TOO FAR N. IN ANY EVENT EXPCT DECENT ROUND OF WET
WX LATE SAT AND SAT NGT.

PCPN WILL PRBLY BE A LTL SLOWER TO MOVE OUT SUN THAN WE HAVE BEEN
CARRYNG...BUT SHUD BE OUT BY LATE IN THE DAY. STILL A LOT OF QSTNS
ON MON THREAT SO WILL KEEP GOING GNLY AS WE HAVE HAD IT...WITH A
GNRL FCST OF CHC SHWRS TSTMS MON INTO ERY MON EVE. WE HAVE BEEN
CARRYNG SVR THREAT IN HWO WITH THIS SYS THO MAY BE HARD TO RECOVER
AMS ENUF TO PRODUCE SVR AFTER SUN COOLNG.

EXTNDED PD NOW LOOKS MOSTLY DRY FOR TUE THRU THU...BUT WILL KEEP
SOME CHC COOL AIR SHWRS NWRN PART OF AREA IN COORDINATION WITH
SURROUNDING FCSTS. OTRW DRY AND RELTVLY COOL TIL ANOTHER SYS
APPARNTLY COMES IN FOR FRI...DAY 7. EVEN THAT FAR AHD SEEMS GOOD
ENUF CHC TO MENTN IN FCST.

TEMPS NEXT CPL DAYS WILL SHOW A WARM SE TO COOLR N PATTERN. BY
EXTNDED PD TEMPS SHUD BE MORE GNRLY COOL...WARMNG UP A LTL BY END OF
PD.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, May 21, 11:55 AM CDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1155 AM CDT FRI MAY 21 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE AREA
LATE THIS AFTERNOON AND TONIGHT OVER SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND EXTREME
NORTHEAST NEBRASKA.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON AS A
WARM FRONT MOVES SLOWLY NORTH OVER NORTHERN NEBRASKA. THESE
STORMS MAY RAPIDLY BECOME SEVERE WITH VERY LARGE HAIL POSSIBLE.
DAMAGING WINDS MAY ALSO DEVELOP AND ISOLATED TORNADOES ARE
POSSIBLE. THE THUNDERSTORM THREAT WILL CONTINUE THROUGH MOST OF
TONIGHT.

FLOODING...
THUNDERSTORMS EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EARLY
THIS EVENING AND INCREASE DURING TONIGHT MAY CAUSE HEAVY RAIN.
LOCAL FLOODING WOULD BE POSSIBLE IF REPEAT EPISODES OF HEAVY RAIN
MOVE OVER AN AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL BOUNDARY WILL LINGER FROM FAR SOUTHEAST SOUTH DAKOTA TO
NORTHWEST IOWA THROUGH SATURDAY. SEVERE STORMS WILL STILL BE
POSSIBLE SOUTH OF INTERSTATE 90 WITH HEAVY RAINS THE MAIN THREAT
TO THE NORTH OF INTERSTATE 90...MAINLY SATURDAY AFTERNOON AND
EVENING.

ANOTHER LOW PRESSURE SYSTEM APPROACHING FROM THE WEST MAY BRING A
CHANCE OF SEVERE THUNDERSTORMS OR HEAVY RAIN MONDAY AFTERNOON AND
EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM TODAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, May 21, 5:41 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             7 SW LINN GROVE         42.82N 95.34W
05/21/2004  1.00 INCH        BUENA VISTA        IA   PUBLIC

            MOSTLY 1/2 TO 3/4 INCH HAIL

&&

JC
Local storm report, May 21, 6:03 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             7 SE SPENCER            43.07N 95.05W
05/21/2004  1.50 INCH        CLAY               IA   PUBLIC

&&

JC
Local storm report, May 21, 6:24 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             5 W WEBB                42.95N 95.11W
05/21/2004  0.75 INCH        CLAY               IA   PUBLIC

&&

JC
Local storm report, May 21, 6:39 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
639 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             5 NE GILLETT GROVE      43.07N 94.97W
05/21/2004  0.75 INCH        CLAY               IA   PUBLIC

&&

JC
Local storm report, May 21, 8:45 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             SUTHERLAND              42.97N 95.50W
05/21/2004  0.88 INCH        OBRIEN            IA   TRAINED SPOTTER

0818 PM     HAIL             6 N ELK POINT           42.77N 96.68W
05/21/2004  0.88 INCH        UNION              SD   TRAINED SPOTTER

0814 PM     HAIL             4 NW ELK POINT          42.72N 96.74W
05/21/2004  1.00 INCH        UNION              SD   AMATEUR RADIO

&&

BUSS
Local storm report, May 21, 9:17 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
917 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             4 W MERRILL             42.72N 96.33W
05/21/2004  2.75 INCH        PLYMOUTH           IA   EMERGENCY MNGR

0910 PM     HAIL             LE MARS                 42.79N 96.17W
05/21/2004  0.75 INCH        PLYMOUTH           IA   EMERGENCY MNGR

&&

BUSS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:50 PM CDTSevere Thunderstorm WarningFSDClay, Union40 min
May 21, 8:08 PM CDTTornado WarningFSDUnion37 min
May 21, 9:12 PM CDTSevere Thunderstorm WarningFSDClay, Yankton33 min
May 21, 9:22 PM CDTTornado WarningFSDClay, Yankton23 min
May 21, 10:13 PM CDTSevere Thunderstorm WarningFSDLincoln47 min
May 21, 10:14 PM CDTSevere Thunderstorm WarningFSDUnion31 min
May 21, 10:28 PM CDTSevere Thunderstorm WarningFSDTurner32 min
May 21, 11:24 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha36 min

Nearby

Tornado Warnings in South Dakota, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.